Case report: extreme bradycardia with lopinavir/ritonavir and metoprolol and lacidipine
1 April 2011. Related: PK and drug interactions.
This case describes a patient stable on lacidipine, ramipril, levothyroxine, rosuvastatin, metoprolol and acetylsalicylic acid who developed extreme bradycardia (20-25 bpm) and hypotension (50/20 mmHg) 48 hours after starting HIV post-exposure prophylaxis (tenofovir, emtricitabine, lopinavir/ritonavir).
An electrocardiogram showed complete atrioventricular block (AV).The patient recovered a regular sinus rhythm after treatment with isoprenaline. Results of all diagnostic tests, including cardiac enzymes, complete blood cell count, electrolytes and tomodensitometry were normal. Lopinavir/ritonavir, lacidipine, ramipril and metoprolol were discontinued. Raltegravir was prescribed on day 4. Lacidipine, ramipril were re-instated on day 7 and metoprolol on day 9.
Blood concentrations were analysed approximately 12 h after the last dose of tenofovir/emtricitabine and 20 h after the last dose of lopinavir/ritonavir. Lopinavir, ritonavir, tenofovir and emtricitabine plasma concentrations were 8.40 mg/L, 0.29 mg/L, 0.059 mg/L and 0.12 mg/L, respectively. The lopinavir plasma concentration was higher than usual (3 to 7 mg/L); but the measurement was done only 3 days after treatment initiation while 2 weeks are required to see the maximal enzyme inducing effects of ritonavir. Tenofovir and emtricitabine plasma concentrations were in the normal range. Genetic analysis showed the patient to be an intermediate metaboliser for CYP2D6, a normal metaboliser for CYP3A4 and a low expressor of P-gp.
The authors propose that the AV block and the hypotension were primarily associated with co-administration of the lopinavir/ritonavir combination with metoprolol and lacidipine for the following reasons. First, the patient was asymptomatic while he started antiretroviral therapy. Second, discontinuation of lopinavir/ritonavir, lacidipine, ramipril and metoprolol, restored normal rhythm. Third, the re-introduction of lacidipine, ramipril and metoprolol without lopinavir/ritonavir induced no bradyarrythmia.
Metoprolol undergoes a-hydroxylation and O-demethylation by several CYPs (predominantly 2D6 but also 3A4). As the patient was an intermediate metaboliser for CYP2D6, the contribution of CYP3A4 to the total clearance of metoprolol could be increased. Hence inhibition of CYP3A4 by low dose ritonavir might have contributed to an increased metoprolol exposure. Lacidipine (a dihydropyridine calcium antagonist) is a CYP3A4 substrate. Co-administration of ritonavir with lacidipine, whose bioavailability is less than 50%, may increase exposure to lacidipine by inhibiting CYP3A4 and P-gp, resulting in hypotension.
This case raises several important points – HIV PEP has a strong potential for drugdrug interactions in patients with comorbidities requiring long term medications; these potential interactions have to be identified as they may lead to early near-fatal complications.
www.HIV-druginteractions.org (30 March 2011).
Puech R et al. Extreme bradycardia due to multiple drug-drug interactions in a patient with HIV post-exposure prophylaxis containing lopinavir-ritonavir. Br J Clin Pharmacol, 2011, 71(4): 621-623.